Study finds no tie between acne drug accutane and Crohn's, colitis

February 20, 2013
Study finds no tie between acne drug accutane and crohn's, colitis
New data involving 45,000 women may settle the question, experts say.

(HealthDay)—A new study counters the notion that the prescription acne drug Accutane raises the risk of Crohn's disease or colitis in women.

The study of more than 45,000 women found no such link between Accutane (isotretinoin) use and these illnesses, which are collectively known as (IBD).

One expert not connected to the study called it a "welcome review."

"There has been a lot of speculation and even litigation that Accutane causes inflammatory bowel disease," said Dr. Michele Green, a at Lenox Hill Hospital in New York City.

"Dermatologists have been discouraged from using Accutane and the makers of Accutane have discontinued their production due to countless lawsuits," she noted, but "this study once again highlights the safety of Accutane."

Ulcerative colitis and Crohn's disease are the most common forms of IBD, a group of disorders in which the become inflamed. Symptoms include , diarrhea, loss of appetite, unexplained weight loss, bleeding from the rectum, fever, joint pain and skin problems.

In this study, published in the February issue of JAMA Dermatology, researchers compared almost 2,200 women of reproductive age who had IBD against another group of more than 43,000 women without IBD.

Only 10 (0.46 percent) of the IBD patients and 191 (0.44 percent) of those in the had used Accutane—so there was essentially no difference.

The findings "do not suggest an increase in risk" for IBD among those who use Accutane, concluded Mahyar Etminan, of the University of British Columbia in Canada, and colleagues.

can cause serious for children and teens. The study results show that concerns about IBD should not prevent doctors should not prevent from prescribing Accutane to these patients, the researchers concluded in a journal news release.

Green agreed. "Unfortunately, Accutane has already been demonized and patients are less likely to receive this drug because of the undeserved negative reputation," she said.

Another dermatology expert said there's just no firm evidence to link Accutane and bowel disorders.

"This is the third study published evaluating the association between isotretinoin and inflammatory disease. The two previous studies showed conflicting results," said Dr. Joshua Zeichner, an assistant professor of dermatology at the Icahn School of Medicine at Mount Sinai, in New York City.

According to Zeichner, "One [prior study] showed no association and the other showed a small association between isotretinoin [Accutane] and only. This study looks specifically at adult women and does not show an association between the drug and inflammatory bowel disease."

Overall, he said, "the data from these three studies are not sufficient to prove a causal relationship between isotretinoin use and inflammatory bowel disease." He said the existence of any link between acne and IBD is also far from proven.

However, Accutane is not suitable for use by certain patients, especially among women of childbearing age, since its use has been linked to a higher incidence of birth defects, Zeichner noted.

"A woman who is pregnant, breast-feeding or not compliant with using two forms of birth control are not candidates," for using the acne drug, said Zeichner, who is also director of Cosmetic & Clinical Research at the Mount Sinai Medical Center.

He added that people with a history of severe depression are also advised to stay away from Accutane, as are people with liver disease or high cholesterol.

Explore further: Inflammatory bowel disease emerges as a global disease

More information: The U.S. Office on Women's Health has more about inflammatory bowel disease.

Related Stories

Inflammatory bowel disease emerges as a global disease

January 4, 2012

The incidence and prevalence of inflammatory bowel disease (IBD) are increasing with time and in different regions around the world, according to a new study in Gastroenterology, the official journal of the American Gastroenterological ...

Common acne medication doubles risk of eye infection

May 23, 2012

Millions of teenagers suffer from acne, and they deal with the embarrassing skin blemishes by taking popular prescription medications such as Accutane or Roaccutane. Now, however, research from Tel Aviv University shows that ...

Recommended for you

Molecular Zika study finds possible target for tests, drugs

April 19, 2016

The molecular structure of the Zika virus as seen on x-ray crystallography revealed electrostatic differences in a key protein compared with other flaviviruses that might explain how it infects human cells, according to a ...

Zika virus may now be tied to another brain disease

April 10, 2016

The Zika virus may be associated with an autoimmune disorder that attacks the brain's myelin similar to multiple sclerosis, according to a small study that is being released today and will be presented at the American Academy ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.